South Dakota, 2011

Hail in South Dakota, August 10, 2011

August 10, 2011 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm moved slowly south-southeast across western Bennett County. Large hail was reported west of Martin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved slowly south-southeast across western Bennett County. Large hail was reported west of Martin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 1:00 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 1:00 PM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT WED AUG 10 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES HIGH PRESSURE OVER THE
CNTRL PLNS INTO THE MIDWEST. UPPER LEVEL ANALYSIS PLACES RIDGE OVER
THE ROCKIES WHILE COMPACT LOW NOW PUSHES OVER THE PACIFIC NORTHWEST.
ACTIVE WEST-NORTHWEST FLOW CONTINUES OVER OUR AREA WITH A VARIETY OF
WEAK SHORT WAVES MOVING THROUGH. CURRENT ONE MOVING THROUGH HAS
PRODUCED A FEW THUNDERSTORMS OVER THE BLKHLS INTO SWRN/W CNTRL SD.

FOR THE REST OF THIS AFTERNOON INTO TONIGHT...VARIETY OF WAVES
MOVING THROUGH WILL CONTINUE TO PRODUCE OCCASIONAL
SHOWERS/THUNDERSTORMS. ALTHOUGH INSTABILITY (250-1000 J/KG) AND
SHEAR ARE MARGINAL...A COUPLE OF STORMS MAY BE CAPABLE OF BECOMING
SEVERE.

ON THURSDAY...AFOREMENTIONED PACIFIC LOW PUSHES EASTERLY WITH POTENT
SHORT WAVE SLIDING AHEAD OF IT...BRINGING THUNDERSTORMS TO THE AREA.
TIMING OF THIS SYSTEM WILL BE TRICKY...AS MODELS ARE NOW TRYING TO
START SLIDING WAVE INTO THE AREA IN THE MORNING. SFC LOW DEVELOPS
OVER NE WYO...AND PUSHES SOUTHEASTWARD THROUGH SOUTHWEST SD IN THE
AFTERNOON...WITH SOUTHERLY/EASTERLY WINDS INCREASING AHEAD OF IT
BRINGING WARMER TEMPERATURES. WITH STRONGER INSTABILITY (1-2.5
KJ/KG) AND PLENTY OF SHEAR TO SUPPORT SUPERCELLS (35-55KT 0-6 KM
BULK) SEVERE STORMS WILL BE POSSIBLE. COLD FRONT STARTS TO SLIDE IN
LATER IN THE DAY BEHIND PASSING LOW.

FOR FRIDAY...SLIGHTLY COOLER TEMPERATURES ARE EXPECTED BEHIND
AFOREMENTIONED FRONT. WITH UPPER LOW OPENING AND PASSING TO THE
NORTH EXPECT MOST ACTIVITY TO BE NORTH/EAST OF THE CWFA...THOUGH
WITH CYCLONIC FLOW ALOFT EXPECT A FEW SHOWERS/STORMS MAY POP UP. DRY
CONDITIONS ARE EXPECTED OVERNIGHT AS RIDGE BUILDS IN.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS
FOR THE WEEKEND. CHANCES FOR THUNDERSTORMS WILL RETURN EARLY NEXT
WEEK AS THE RIDGE RIDGE BREAKS DOWN. TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT WITH LCL MVFR/IFR VSBY. OTHERWISE...VFR CONDITIONS EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 10, 1:18 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT WED AUG 10 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
218 PM MDT (318 PM CDT) WED AUG 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
OF THE STRONGER STORMS MAY BECOME CAPABLE OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN APPROACHING UPPER LEVEL DISTURBANCE  WILL BRING A CHANCE FOR
THUNDERSTORMS ON THURSDAY. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS MAY BECOME SEVERE OVER WESTERN AND SOUTH CENTRAL SOUTH
DAKOTA...ALONG WITH OVER FAR NORTHEAST WYOMING. LARGE HAIL AND
DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...THOUGH AT THIS
TIME SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 10, 11:47 AM MST, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1247 PM MDT WED AUG 10 2011

SDZ026-028-101930-
CENTRAL BLACK HILLS SD-RAPID CITY SD-
1247 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON COUNTY UNTIL
130 PM MDT...

AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHERIDAN LAKE...OR 8 MILES NORTHEAST OF
HILL CITY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHERIDAN LAKE...
  ROCKERVILLE...
  MOUNT RUSHMORE...
  KEYSTONE...
  TRAVELERS ALONG HIGHWAY 385 BETWEEN HILL CITY AND PACTOLA
  RESERVOIR...

SCHILD
Local storm report, Aug 10, 12:50 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
150 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             1 E HAYWARD             43.87N 103.31W
08/10/2011  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

KCLARK
Special weather statement, Aug 10, 1:05 PM MST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
205 PM MDT WED AUG 10 2011

SDZ029-074-102045-
HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
205 PM MDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CUSTER COUNTY UNTIL 245
PM MDT...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF HERMOSA...OR 16 MILES EAST OF
DOWNTOWN CUSTER...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CUSTER COUNTY...SOUTHWEST OF HERMOSA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

TRIMARCHI
Local storm report, Aug 10, 2:38 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             14 NE MARTIN            43.32N 101.53W
08/10/2011  E1.00 INCH       BENNETT            SD   PUBLIC

            GROUND WHITE WITH HAIL.

&&

DBARBER
Local storm report, Aug 10, 3:06 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             5 W VETAL               43.22N 101.47W
08/10/2011  E1.75 INCH       BENNETT            SD   PUBLIC

            ESTIMATED 60 MPH WINDS. FUNNEL CLOUD VISIBLE ABOUT 2 MI
            WEST THIS LOCATION AT 1545

&&

DBARBER
Local storm report, Aug 10, 3:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     TSTM WND GST     5 W VETAL               43.22N 101.47W
08/10/2011  E60 MPH          BENNETT            SD   PUBLIC

&&

DBARBER

The radar

The Rapid City radar (KUDX), 131 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bennett

When
August 10, 3:45 PM MST
Where
Bennett County, 6 mi W of Martin
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
43.170, -101.869

Hail, Bennett

When
August 10, 4:15 PM MST
Where
Bennett County, 5.04 mi W of Martin
Measured
1 in hail
Reported by
Public
Coordinates
43.174, -101.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338367, 338368.